Georgia, 2012

Damaging Winds and Lightning Strike in Georgia, August 29, 2012

August 29, 2012 · NWS JAX · 4 events in 1 county or zone

The area was between Isaac to the west and high pressure over the Atlantic. A warm and moist southerly flow prevailed with modest instability and high moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The area was between Isaac to the west and high pressure over the Atlantic. A warm and moist southerly flow prevailed with modest instability and high moisture. The sea breezes, lingering outflows and new outflows triggered scattered strong to isolated severe storms over Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 29, 1:12 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 29, 1:12 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT WED AUG 29 2012

.SHORT TERM...
WHILE ISAAC IS CHURNING OVER SE LOUISIANA...A RAINBAND FAR REMOVED
FROM THE CENTER IS PUSHING NWD FROM APALACHEE BAY INTO SW GA.
SKIES OVER THE LOCAL AREA HAVE BEEN COVERED BY CIRRUS EMANATING
FROM ISAAC. THESE HIGH CLOUDS HAVE HELD TEMPERATURES IN CHECK...
AND NOW THAT TEMPS ARE APPROACHING UPPER 80S THE CONVECTION IS
QUICKLY BEGINNING TO ERUPT. LOW/MID LEVEL RIDGING HAS NUDGED
ONSHORE FROM HIGH PRESSURE NE OF THE BAHAMAS. THUS THE EAST COAST
IS MORE STABLE ATTM. DESTABILIZATION HAS BEGUN OVER OUR WRN ZONES
WITH SHOWERS/STORMS FIRING THERE FIRST. AS OUTFLOW BOUNDARIES
MERGE AND STORMS TAKE OFF...EXPECT OCNL STRONG GUSTY WINDS AND
WITH THE VERY MOIST ATMOSPHERE...TORRENTIAL RAINS. ACTIVITY SHOULD
BEGIN TO WIND DOWN AROUND SUNSET AND LINGERING RAIN IS POSSIBLE
UNTIL MIDNIGHT OR LATER.

THURSDAY AND FRIDAY...AS ISAAC TRACKS INLAND THE DEEP TROPICAL
MOISTURE WILL PULL AWAY FROM THE LOCAL AREA. HIGH PRESSURE WILL
BUILD DOWN THE EAST COAST AND THE FRONTAL BOUNDARY THAT HAS BEEN
MEANDERING OVER N GA WILL SLIDE INTO THE LOCAL AREA AS A BACKDOOR
FRONT ON FRIDAY. LOW LEVEL WINDS WILL SHIFT TO EAST WITH SHOWERS
AND STORMS DEVELOPING TOWARD THE WEST DURING THE DAY. HAVE
CONTINUED WITH LIKELY POPS THU AND CHANCE ON FRI. STORM MOTION
WILL BE SLOW AND HEAVY RAINFALL WILL BE A CONCERN IN SLOW MOVING
STORMS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
EXPECT A RETURN TO CONDITIONS MORE ON PAR WITH CLIMATOLOGY. THAT
IS...SOMEWHAT DRIER AND MORE STABLE AIR MASS MOVES IN OVER THE
WEEKEND AS HIGH PRESSURE BUILDS OVER THE SWRN ATLANTIC. AN UPPER
RIDGE BUILDS OVER THE SOUTHEAST CONUS. WILL KEEP LOW POPS (20-30%)
FOR THE WEEKEND...MAINLY OVER THE WESTERN ZONES DURING THE AFTN
AND EVENING HOURS...AND DIURNALLY DRIVEN CHANCE POPS (30-40%) OVER
THE INTERIOR EARLY NEXT WEEK. MAX TEMPERATURES WILL BE A FEW
DEGREES ABOVE CLIMO THROUGH THE PERIOD.

&&

.AVIATION...
CONVECTION WILL MOVE FROM SOUTH TO NORTH AROUND THE BROAD
CIRCULATION OF ISAAC. CEILINGS WILL BE IN THE 3-4 KFT RANGE WITH
AFTERNOON CONVECTION. CONVECTION WILL DIMINISH AFTER SUNSET WITH THE
LOSS OF DIURNAL HEATING.

&&

.MARINE...
SOUTHERLY FLOW AROUND 10 KNOTS THIS AFTERNOON AND THAT WILL CONTINUE
INTO TONIGHT. TOMORROW AS ISAAC MOVES WEST AND ALLOWS FOR A MORE
MESOSCALE WIND PATTERN WILL SEE A SEA BREEZE DEVELOP DURING THE
AFTERNOON.

RIP CURRENTS:A LOW RISK OF RIP CURRENTS IS EXPECTED ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  88  73  90 /  60  60  50  30
SSI  76  86  76  86 /  40  50  30  20
JAX  74  89  75  89 /  50  50  40  30
SGJ  75  88  76  87 /  40  40  30  20
GNV  73  91  73  90 /  40  60  60  30
OCF  73  91  74  91 /  50  60  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/SANDRIK
Hazardous weather outlook, Aug 29, 3:00 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 AM EDT WED AUG 29 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-300800-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
400 AM EDT WED AUG 29 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS TO WIDESPREAD SHOWERS WITH EMBEDDED SCATTERED
THUNDERSTORMS WILL IMPACT THE AREA TODAY. STORMS WILL BUILD FROM
THE GULF COAST TOWARDS THE ATLANTIC COAST DURING THE DAY.
INDIVIDUAL STORM MOTION WILL BE TOWARDS THE NORTHEAST AT 10 TO 15
MPH. THE STRONGEST STORMS WILL PRODUCE STRONG GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

THERE WILL BE AN ELEVATED RIP CURRENT RISK AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED ON THURSDAY. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL BE THE MAIN CONCERNS.

THUNDERSTORM CHANCES WILL BEGIN TO DECREASE ON FRIDAY WITH ONLY A
LOW CHANCE OF THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Aug 29, 2:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT WED AUG 29 2012

FLZ030-031-036-040-292000-
ALACHUA-BRADFORD-MARION-UNION-
319 PM EDT WED AUG 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD...
ALACHUA...UNION AND NORTHWESTERN MARION COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
ALACHUA TO FLEMINGTON...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND REDDICK...FLEMINGTON...
ARCHER...HIGH SPRINGS...MICANOPY...MCINTOSH...ALACHUA...CROSS
CREEK...GAINESVILLE AND ROCHELLE THROUGH 400 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2935 8241 2948 8241 2948 8255 2953 8256
      2954 8261 2989 8259 2992 8257 2994 8253
      2999 8258 3003 8253 3007 8252 3010 8246
      3014 8208 2947 8207 2929 8228
TIME...MOT...LOC 1919Z 220DEG 12KT 2970 8248 2944 8227

HESS
Special weather statement, Aug 29, 2:22 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 PM EDT WED AUG 29 2012

GAZ150-163-292000-
CLINCH-WARE-
322 PM EDT WED AUG 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN WARE
AND CENTRAL CLINCH COUNTIES FOR STRONG WINDS VALID UNTIL 400 PM
EDT...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 10 MILES NORTHWEST OF FARGO...MOVING NORTH AT
15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FARGO...MANOR...HOMERVILLE...COGDELL AND ARGYLE THROUGH 400 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3118 8285 3118 8268 3123 8270 3123 8269
      3122 8250 3066 8253 3066 8259 3070 8258
      3072 8261 3072 8266 3074 8269 3074 8278
TIME...MOT...LOC 1922Z 176DEG 15KT 3083 8265

SANDRIK
Special weather statement, Aug 29, 2:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT WED AUG 29 2012

GAZ149-163-292015-
ATKINSON-CLINCH-
350 PM EDT WED AUG 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ATKINSON AND
NORTHWESTERN CLINCH COUNTIES FOR STRONG WINDS VALID UNTIL 415 PM
EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHWEST OF DU PONT...OR 7 MILES EAST
OF LAKELAND...MOVING NORTH AT 30 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND DU PONT...HOMERVILLE...COGDELL...
WILLACOOCHEE...PEARSON AND AXSON THROUGH 415 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3142 8314 3141 8285 3136 8282 3136 8263
      3128 8263 3129 8267 3128 8270 3123 8270
      3115 8266 3084 8289 3086 8294 3091 8298
      3118 8298 3119 8305 3127 8304 3133 8307
      3135 8310
TIME...MOT...LOC 1951Z 201DEG 28KT 3108 8294

SANDRIK
Special weather statement, Aug 29, 3:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT WED AUG 29 2012

GAZ150-292045-
WARE-
415 PM EDT WED AUG 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE
COUNTY FOR STRONG WINDS VALID UNTIL 445 PM EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTHEAST OF MANOR...OR 11 MILES EAST
OF ARGYLE...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND MANOR...NEEDHAM...WAYCROSS...
WARESBORO...SUNNYSIDE...DIXIE UNION AND DEENWOOD THROUGH 445 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3140 8240 3138 8242 3136 8239 3130 8239
      3126 8235 3122 8228 3119 8228 3117 8221
      3109 8221 3101 8213 3101 8241 3089 8242
      3088 8247 3090 8250 3096 8249 3097 8252
      3102 8259 3116 8266 3142 8245
TIME...MOT...LOC 2015Z 218DEG 15KT 3104 8247

SANDRIK
Special weather statement, Aug 29, 3:21 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT WED AUG 29 2012

FLZ020>022-035-292100-
COLUMBIA-GILCHRIST-HAMILTON-SUWANNEE-
421 PM EDT WED AUG 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COLUMBIA...
GILCHRIST...HAMILTON AND SUWANNEE COUNTIES FOR STRONG WINDS VALID
UNTIL 500 PM EDT...

AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
SUWANNEE RIVER STATE PARK TO 3 MILES NORTHWEST OF BELL...MOVING NORTH
AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
NEWBURN...BELL...SUWANNEE RIVER STATE PARK...BRANFORD...OBRIEN...BLUE
SPRINGS...MCALPIN...WEST LAKE...WHITE SPRINGS AND WELLBORN THROUGH
500 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3063 8328 3058 8247 3011 8248 3006 8253
      3003 8253 3001 8257 2996 8255 2985 8261
      2982 8266 2975 8266 2963 8288 2977 8295
      2988 8288 2989 8292 2999 8297 3010 8313
      3030 8323 3041 8318 3042 8323
TIME...MOT...LOC 2021Z 197DEG 15KT 3036 8319 2980 8289

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 29, 3:25 PM EST
Where
Coffee County, 2.72 mi NE of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.530, -82.820

Trees were blown down along New Forest Highway northeast of Douglas. The time of damage was based on radar.

Lightning, Coffee

When
August 29, 3:40 PM EST
Where
Coffee County, 2.07 mi S of Douglas Muni Arpt
Property damage
$100
Reported by
Public
Coordinates
31.450, -82.850

Lightning struck a tree and caused some damage to the tree. The cost of property damage was estimated.

Thunderstorm Wind, Coffee

When
August 29, 3:40 PM EST
Where
Coffee County, 0.91 mi SW of Nicholls
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.510, -82.660

A tree was blown down along Henry Rowell Road in Nihcolls. The time of damage was based on radar. The cost of debris removal was estimated.

Thunderstorm Wind, Coffee

When
August 29, 3:42 PM EST
Where
Coffee County, 1.24 mi E of Nicholls
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
31.517, -82.629

Power lines were blown down near the intersection of Alma Avenue and Vinson Spring Street. The time was based on radar. The cost of repair was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399476, 399473, 399475, 399474.